Heavy Rain, Marion
- When
- August 29, 3:10 PM EST to 3:50 PM EST
- Where
- Marion County, 2.76 mi N of Chatmar
- Reported by
- Public
- Coordinates
- 29.110, -82.450
A citizen measured 2.43 inches of rainfall in 40 minutes about 4 miles north of Dunnellon.
Sea breeze storms with a very moist airmass with PWAT over 2 produced localized heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Sea breeze storms with a very moist airmass with PWAT over 2 produced localized heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 29, 2:11 PM EST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 311 PM EDT Wed Aug 29 2018 .NEAR TERM...through Tonight... Bands of rainfall with embedded strong to pulse severe storms will continue to edge farther inland ahead of the dominant east coast sea breeze through this afternoon across much of NE FL. More stable conditions generally north Homerville to Waycross to Jesup will keep convective growth minimal through this evening. Slow storm motion and training cells along differential heating boundaries will cause localized heavy rainfall today, and some taller cells will be capable of gusty wet downbursts of 40-60 mph with some cooler air aloft with around -8 deg at 500 mb. Convection will generally track farther west through the evening hours with lingering stratiform after boundary mergers, and possible a few showers popping along outflow boundaries across SE GA and back toward the FL Atlantic coast, with lingering stratiform rain elsewhere gradually fizzling out through midnight. Shower and isolated thunderstorm potential will return over the adjacent coastal waters and near the Atlantic coast early Thu morning, while fog and low stratus are expected over much of SE GA and the Suwannee River Valley. Low temperatures will fall to near climo values for most areas, but a few spots across interior SE GA and the northern Suwannee River Valley may dip into the upper 60s before sunrise. .SHORT TERM...Thu through Sat... Mean layer 1000-500 mb high pressure will remain centered just east of the Carolinas which will maintain a fairly light SE steering flow around 10 kts over the local area. This pattern will continue morning coastal showers and isolated storms, then higher rain chances will transition inland through the afternoon as the stronger east coast sea breeze develops and presses inland. The highest daily rain chances will focus along and near the I-75 corridor late each afternoon into the early evening where sea breeze and outflow boundaries will collide. Resultant convection will gradually fade in coverage and intensity each evening through midnight with a gradual drift toward the NNW. Low and mid level instability will remain elevated each day with 500 mb temps trending on the cooler side of climo with values -8 to -9 deg C. This will support the potential for a few daily strong to pulse severe storms possible capable of gusty wet downbursts of 40-60 mph, especially in the late afternoon/early evening inland with boundary collisions. Storm coverage is expected to be elevated inland Thu, then with some drier mid/upper level air Fri and Sat storm coverage will be less. Late night and early morning showers will begin to flirt near the Atlantic coast once again, while inland fog and low stratus will develop and impact parts of inland SE GA and the Suwannee River Valley. Temperatures will mostly trend 1-3 degrees above normal with highs in the lower 90s inland to upper 80s coast. Lows will trend in the low/mid 70, but a few locations across interior SE GA and the Suwannee River Valley could fall into the upper 60s around daybreak. .LONG TERM...Sun through Wed... The persistent ridge center north of the region lifts north, with a stronger easterly steering flow of 15-20 kts setting up over the local area early next week. The general pattern of morning convection moving inland from the Atlantic is expected, but with faster easterly storm motion bringing more waves of showers/tstorms tracking steadily east to west through the day, with the west coast sea breeze remaining west of the local area. A broad area of low pressure along a retrograding trough axis is progged to approach the south FL late Sunday into Mon. The 12Z operational ECMWF was less aggressive compared to the 00z run with now an open wave verses closed surface low, but it did remain an outlier as most ECMWF Ensemble model members and the GFS only advertised a broad trough axis moving west across the FL peninsula early next week. As this feature crosses the FL peninsula early next week, the increase in moisture and dynamical forcing will bring an increase in rain chances, especially across our southern FL zones. In addition, the increase in long fetch easterly flow will continue an elevated rip current risk at local beaches through the Labor Day weekend. && .Aviation.../18Z TAF period/... Convection will migrate further inland through the afternoon, then dissipate this evening. Restrictions in and near storms will be expected, along with gusty winds. Coastal showers will be possible Thursday morning, but the best chance for showers and storms will be in the afternoon Thursday. && .MARINE... SE winds 10 kts with seas generally 3 ft or less will continue over the waters through Sat with high pressure centered offshore of the Carolinas. ESE swells increase early next week as a broad low pressure system approaches the SE FL Atlantic coast and the ridge axis retreats farther north. This pattern will bring a stronger easterly flow with sustained winds nearing 15 kts by midweek next week with sea building to near 4 ft over the outer waters. Waves of showers and thunderstorms will continue to impact the local waters through the forecast period, with most convection late night and early morning, then lower rain chances into the afternoon and early evening. Rip Currents: Moderate risk today. Elevated risk expected through the Labor Day weekend due to persistent onshore flow and building easterly swells. && .FIRE WEATHER... Low daytime dispersion values Thu due to light transport winds. && .PRELIMINARY POINT TEMPS/POPS... AMG 71 91 73 91 / 20 20 30 30 SSI 75 87 76 88 / 10 20 20 30 JAX 73 90 74 91 / 20 20 20 20 SGJ 75 87 74 88 / 20 30 20 20 GNV 72 90 73 90 / 30 60 20 40 OCF 72 90 73 91 / 30 60 20 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Enyedi/23
Special Weather Statement National Weather Service Jacksonville FL 1248 PM EDT WED AUG 29 2018 FLZ032-033-037-038-291730- Putnam FL-Inland Flagler FL-Clay FL-Inland St. Johns FL- 1248 PM EDT WED AUG 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLAGLER... SOUTHWESTERN ST. JOHNS...NORTHEASTERN PUTNAM AND EAST CENTRAL CLAY COUNTIES UNTIL 130 PM EDT... At 1247 PM EDT, Doppler radar was tracking a strong thunderstorm near Hastings, moving northwest at 10 mph. Wind gusts of 45 to 55 mph can be expected along with possible minor wind damage. Locations impacted include... Green Cove Springs, Hastings, Bostwick, Federal Point, Picolata, Spuds and Elkton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 2959 8146 2995 8185 3004 8161 2969 8134 TIME...MOT...LOC 1647Z 134DEG 10KT 2971 8145 23
Special Weather Statement
National Weather Service Jacksonville FL
151 PM EDT WED AUG 29 2018
FLZ020-022-023-291830-
Columbia FL-Baker FL-Hamilton FL-
151 PM EDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER...NORTHEASTERN
COLUMBIA AND EAST CENTRAL HAMILTON COUNTIES UNTIL 230 PM EDT...
At 151 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sanderson, or 19 miles north of Raiford, moving west at 25 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Lake City, Sanderson and Five Points.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3046 8268 3043 8221 3039 8220 3039 8219
3038 8219 3025 8218 3019 8267
TIME...MOT...LOC 1751Z 088DEG 20KT 3034 8228
23Special Weather Statement
National Weather Service Jacksonville FL
209 PM EDT WED AUG 29 2018
FLZ030>032-291845-
Union FL-Bradford FL-Clay FL-
209 PM EDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADFORD...CENTRAL UNION
AND WEST CENTRAL CLAY COUNTIES UNTIL 245 PM EDT...
At 209 PM EDT, Doppler radar was tracking a strong thunderstorm over
Starke, moving northwest at 15 mph.
Wind gusts up to 40 mph can be expected along with locally heavy
rainfall.
Locations impacted include...
Starke, Lake Butler, Raiford, Groves, New River, Beasley, Sampson,
Lawtey, Ellerbee and Johnstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3014 8231 3014 8224 3000 8200 2992 8201
2987 8209 2999 8243
TIME...MOT...LOC 1809Z 121DEG 15KT 2998 8212
MCGINNISSpecial Weather Statement
National Weather Service Jacksonville FL
239 PM EDT WED AUG 29 2018
FLZ023-291900-
Baker FL-
239 PM EDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER COUNTY UNTIL
300 PM EDT...
At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
Olustee, or 12 miles northwest of Raiford. This storm was nearly
stationary.
Wind gusts up to 40 mph can be expected along with locally heavy
rainfall.
Locations impacted include...
Olustee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3022 8228 3017 8228 3014 8233 3018 8246
3029 8246
TIME...MOT...LOC 1838Z 120DEG 4KT 3020 8238
MCGINNISSpecial Weather Statement
National Weather Service Jacksonville FL
319 PM EDT WED AUG 29 2018
FLZ020-021-GAZ162-292000-
Hamilton FL-Suwannee FL-Echols GA-
319 PM EDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SUWANNEE...HAMILTON AND
SOUTHWESTERN ECHOLS COUNTIES UNTIL 400 PM EDT...
At 319 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Jasper to near Live Oak.
Movement was west at 20 mph.
Wind gusts up to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Live Oak, Jasper, Jennings, Suwannee Springs, Suwannee River State
Park, Blue Springs, Crossroads and Newburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3063 8314 3068 8313 3061 8282 3031 8282
3025 8325 3029 8323 3031 8321 3035 8321
3035 8319 3038 8319 3039 8317 3041 8318
3042 8322 3046 8322 3047 8324 3052 8324
3055 8326 3059 8326 3063 8327
TIME...MOT...LOC 1919Z 090DEG 18KT 3063 8291 3031 8292
MCGINNISSpecial Weather Statement
National Weather Service Jacksonville FL
339 PM EDT WED AUG 29 2018
GAZ162-292015-
Echols GA-
339 PM EDT WED AUG 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ECHOLS COUNTY UNTIL 415
PM EDT...
At 339 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Statenville, moving west at 15 mph.
Wind gusts up to 50 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Statenville and Mayday.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3080 8313 3081 8310 3083 8310 3083 8309
3085 8309 3085 8305 3076 8281 3075 8281
3074 8279 3061 8284 3067 8313
TIME...MOT...LOC 1939Z 110DEG 13KT 3067 8291
MCGINNISThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
A citizen measured 2.43 inches of rainfall in 40 minutes about 4 miles north of Dunnellon.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781974.